Economics at your fingertips  

Maimonides' Rule Redux

Joshua Angrist (), Victor Lavy (), Jetson Leder-Luis and Adi Shany

American Economic Review: Insights, 2019, vol. 1, issue 3, 309-24

Abstract: We use Maimonides' rule as an instrument for class size in large Israeli samples from 2002–2011. In contrast with Angrist and Lavy (1999), newer estimates show no evidence of class size effects. The new data also reveal enrollment manipulation near Maimonides cutoffs. A modified rule that uses birthdays to impute enrollment circumvents manipulation while still generating precisely estimated zeros. In both old and new data, Maimonides' rule is unrelated to socioeconomic characteristics conditional on a few controls. Enrollment manipulation therefore appears to be innocuous. We briefly discuss possible explanations for the disappearance of Israeli class size effects since the early 1990s.

JEL-codes: C38 H52 I21 I28 (search for similar items in EconPapers)
Date: 2019
Note: DOI: 10.1257/aeri.20180120
References: Add references at CitEc
Citations: View citations in EconPapers (7) Track citations by RSS feed

Downloads: (external link) (application/pdf) (application/zip) (application/pdf) (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Maimonides Rule Redux (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

American Economic Review: Insights is currently edited by Amy Finkelstein

More articles in American Economic Review: Insights from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

Page updated 2021-09-26
Handle: RePEc:aea:aerins:v:1:y:2019:i:3:p:309-24